Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 219, NWS Wichita, KS

August 16, 2017Barton County, Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 5:02 AM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 5:02 AM CDT (10:02 UTC)
Expired
Aug 16, 2017, 6:00 AM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS53 KICT 161002
SVRICT
KSC009-053-159-161100-
/O.NEW.KICT.SV.W.0219.170816T1002Z-170816T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
502 AM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rice County in central Kansas...
  Ellsworth County in central Kansas...
  Barton County in central Kansas...

* Until 600 AM CDT

* At 502 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles east of Milberger to near Great Bend, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Great Bend, Ellsworth, Hoisington, Ellinwood, Wilson, Claflin,
  Kanopolis, Chase, Holyrood, Bushton, Lorraine, Raymond, Susank,
  Frederick, Ellsworth Airport, Cheyenne Bottoms, Silica and Odin.

This includes Interstate 70 between Mile Markers 206 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9849 3887 9848 3887 9802 3828 9834
      3827 9881 3869 9885
TIME...MOT...LOC 1002Z 254DEG 26KT 3869 9878 3831 9875 

HAIL...0.75IN
WIND...60MPH
 
$$

KETCHAM
2 follow-up statements
600 
WWUS53 KICT 161043
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
543 AM CDT WED AUG 16 2017

KSC009-053-159-161100-
/O.CON.KICT.SV.W.0219.000000T0000Z-170816T1100Z/
Rice KS-Ellsworth KS-Barton KS-
543 AM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHWESTERN RICE...ELLSWORTH AND EASTERN BARTON COUNTIES...

At 543 AM CDT, severe thunderstorms were located along a line
extending from near Wilson to near Chase, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ellsworth, Ellinwood, Wilson, Claflin, Kanopolis, Chase, Holyrood,
Bushton, Lorraine, Raymond, Frederick, Ellsworth Airport, Silica and
Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9849 3887 9848 3887 9802 3828 9834
      3828 9858 3870 9863
TIME...MOT...LOC 1043Z 254DEG 26KT 3877 9843 3839 9841 

HAIL...0.75IN
WIND...60MPH
 
$$

KETCHAM
410 
WWUS53 KICT 161055 RRA
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
555 AM CDT WED AUG 16 2017

KSC009-053-159-161105-
/O.EXP.KICT.SV.W.0219.000000T0000Z-170816T1100Z/
Rice KS-Ellsworth KS-Barton KS-
555 AM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICE...ELLSWORTH
AND EASTERN BARTON COUNTIES WILL EXPIRE AT 600 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3870 9849 3887 9848 3887 9802 3828 9834
      3828 9858 3870 9863
TIME...MOT...LOC 1055Z 254DEG 26KT 3879 9833 3841 9831 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:15 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 16, 2:15 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
215 AM CDT Wed Aug 16 2017

.SHORT TERM...(Today through Friday night)
Issued at 214 AM CDT Wed Aug 16 2017

Showers and storms will be ongoing early in the period and may allow
the effective front to be forced further south lowering confidence
in the afternoon forecast. The latest model consensus suggests the
front will set up along or just west of the Kansas Turnpike corridor
by early to mid afternoon. Convergence along the front will be
sufficient to overcome the cap with scattered to numerous storms
anticipated after 21z. MLCAPE in excess of 3000 J/KG combined with
steep mid lvl lapse rates and 0-6km bulk shear of 30-40 knots should
allow for a few severe storms with large hail and damaging winds.
Drier air will quickly arrive in the wake of the front with storm
activity diminishing by 09Z or so.

A stable post-frontal regime is anticipated across the area on
Thursday and Thursday evening with seasonable temperatures expected.

Another progressive shortwave trough will dig across the Upper
Mississippi Valley area on Friday driving a cold front south across
the Central Plains states. This front may provide a focus for deep
moist convection on Friday afternoon and Friday evening. If model
trends remain consistent, another round of severe thunderstorms will
be possible across the area on Friday afternoon and evening.

.LONG TERM...(Saturday through Tuesday)
Issued at 214 AM CDT Wed Aug 16 2017

Shortwave ridging will return to the area over the weekend
with mostly dry weather conditions and rising temperatures. Highs on
Sunday may climb above normal across the area reaching the mid 90s
over central KS.

Unsettled weather may return early in the week as northwest
mid/upper flow is progged across the central Conus. Another cold
front may arrive toward the end of the period bringing higher
probabilities for showers and storms once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1142 PM CDT Tue Aug 15 2017

850 mb southerly moisture transport will increase overnight and
modest upper-level diffluent flow may allow for a cluster of
thunderstorms to develop in central Kansas during the morning
hours Wednesday. Hi-res model guidance indicates a break in the
convection around midday into early afternoon. Scattered strong-
severe storms should initiate along the cold front in
central/south-central Kansas Wednesday afternoon, likely forming
into a solid line of storms as it moves through southeast Kansas
early Wednesday evening. Exact timing at the terminals is very
difficult this far out, and will use VCTS for now.

Areas of low stratus (IFR/MVFR), are progged to develop across
much of eastern Kansas late tonight into the early morning hours
Wednesday. Rich low-level moisture (surface dewpoints around 70 to
the lower 70s) and a slight uphill component to the surface wind
will aid in the stratus development. Any fog should be of the
patchy variant and not overly problematic. The stratus should
break or at least improve much by midday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  67  88  67 /  50  50   0  20
Hutchinson      89  65  88  66 /  40  30   0  20
Newton          88  65  86  66 /  50  50   0  10
ElDorado        88  66  86  66 /  70  80   0  10
Winfield-KWLD   91  68  88  68 /  60  60   0  20
Russell         85  61  89  65 /  40  20   0  30
Great Bend      85  62  88  65 /  30  10   0  30
Salina          87  65  89  66 /  40  30   0  20
McPherson       88  64  87  65 /  40  40   0  20
Coffeyville     88  71  88  67 /  60  80  10  10
Chanute         87  69  86  65 /  60  80  10  10
Iola            87  69  86  65 /  60  80  10   0
Parsons-KPPF    88  70  87  67 /  60  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...JMC
Hazardous weather outlook, Aug 16, 4:34 AM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 AM CDT Wed Aug 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few severe storms with half dollar sized hail and damaging winds
of 60 mph may develop along a slow moving cold front this afternoon
and evening. The best chance for severe storms will be along and
east of the Kansas Turnpike where heavy rain may also result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another cold front will move across the area late in the week,
bringing a chance for strong or severe thunderstorms Thursday night
through Friday.

Periodic chances for storms may return by early next week.
The threat for organized severe weather appears low through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and east of the Kansas
Turnpike this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 16, 4:29 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
429 AM CDT WED AUG 16 2017

KSZ032-033-161030-
Russell KS-Lincoln KS-
429 AM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Lincoln County in central Kansas...

* Until 530 AM CDT

* At 427 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Downs to 9 miles southeast of Natoma to near Pfeifer...and moving
  east at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Russell, Lincoln, Lucas, Gorham, Sylvan Grove, Luray, Dorrance,
  Beverly, Barnard, Bunker Hill, Paradise, Waldo, Westfall, Ash
  Grove, Russell Airport, Wilson State Park and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3912 9903 3912 9849 3920 9847 3921 9794
      3888 9793 3888 9848 3878 9852 3872 9903
TIME...MOT...LOC 0928Z 264DEG 44KT 3953 9859 3906 9896 3868 9909

KETCHAM
Local storm report, Aug 16, 4:59 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     TSTM WND GST     RUSSELL                 38.89N 98.85W
08/16/2017  M67.00 MPH       RUSSELL            KS   ASOS

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:29 AM CDTSpecial Weather StatementICTLincoln, Russell61 min
Aug 16, 4:50 AM CDTSevere Thunderstorm WarningICTRussell55 min
Aug 16, 4:55 AM CDTSevere Thunderstorm WarningICTLincoln65 min
Aug 16, 5:49 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline56 min
Aug 16, 6:42 AM CDTSpecial Weather StatementICTHarvey, Marion63 min
Aug 16, 8:22 AM CDTSpecial Weather StatementICTChase23 min
Aug 16, 8:23 AM CDTSpecial Weather StatementICTButler37 min
Aug 16, 10:22 AM CDTSpecial Weather StatementICTWilson23 min
Aug 16, 10:46 AM CDTFlash Flood WatchICTAllen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more13 hr
Aug 16, 2:38 PM CDTSpecial Weather StatementICTSedgwick37 min
Aug 16, 2:46 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Aug 16, 3:01 PM CDTAreal Flood WarningICTSedgwick4 hr
Aug 16, 3:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Aug 16, 3:35 PM CDTSpecial Weather StatementICTGreenwood25 min
Aug 16, 3:55 PM CDTSpecial Weather StatementICTLabette35 min
Aug 16, 3:56 PM CDTSpecial Weather StatementICTGreenwood34 min
Aug 16, 4:02 PM CDTSevere Thunderstorm WarningICTGreenwood19 min
Aug 16, 4:12 PM CDTSpecial Weather StatementICTElk33 min
Aug 16, 4:16 PM CDTSpecial Weather StatementICTButler29 min
Aug 16, 4:24 PM CDTSevere Thunderstorm WarningICTButler, Greenwood41 min
Aug 16, 4:27 PM CDTSevere Thunderstorm WarningICTElk, Greenwood48 min
Aug 16, 4:37 PM CDTSpecial Weather StatementICTNeosho23 min
Aug 16, 4:45 PM CDTSevere Thunderstorm WarningICTGreenwood28 min
Aug 16, 4:58 PM CDTSevere Thunderstorm WarningICTHarper62 min
Aug 16, 5:04 PM CDTSevere Thunderstorm WarningICTWilson, Woodson56 min
Aug 16, 5:12 PM CDTSevere Thunderstorm WarningICTHarper18 min
Aug 16, 5:24 PM CDTSpecial Weather StatementICTGreenwood36 min
Aug 16, 5:26 PM CDTSevere Thunderstorm WarningICTSumner44 min
Aug 16, 5:27 PM CDTSevere Thunderstorm WarningICTAllen63 min
Aug 16, 5:48 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson57 min
Aug 16, 5:54 PM CDTSpecial Weather StatementICTCowley36 min
Aug 16, 6:15 PM CDTSpecial Weather StatementICTChautauqua, Cowley30 min
Aug 16, 6:58 PM CDTSpecial Weather StatementICTChautauqua32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.